Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Diagnosed with urinary infection with E-coli. Infection repeats. Which specialist should I see?

User rating for this question
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
Hello, please find all the details below:

-     On 7th of April, I suddenly felt bloated and weakened. When I’ve tried to eliminate stool, I felt a pain in the lower abdomen, right side. In the same day, I had a confirmed urinary infection with E-coli, which was successfully treated with Augmentin.

-     Two weeks later I had the same infection, treated again with Augmentin and I was also taking Doxycycline prescribed by the GUM doctor, as I was suspect for Chlamydia, which came back negative later. So the second infection was also successfully treated with Augmentin, however, I was left with a pain in the lower abdomen, right side and a mild numbness in the right leg when I was bringing the knee up.

-     I mostly felt the pain when I was walking or sitting on a chair, but not when I was lying down.

-     Because the pain was getting stronger, I’ve seen a urologist and a general surgeon where I’ve done various tests and all came back negative (CT-Scan, RMN, Ultrasound, Cystoscopy, Colonoscopy)

-     I’ve also started to have pain and burning sensation on the upper abdomen and also in the back (right side).

-     After finishing the third course of Augmentin, which was prescribed by the urologist, my liver results in the blood were abnormal and I repeated the test 3 days later. I then had one value higher and a value has decreased. Since then, the liver results in the blood look normal and there is also no infection in the blood, hence I’ve repeated the blood and urine tests a few times since then.

-     However, now, 3 months after the first infection, I continue to feel horrible all time and getting even worst, with burning sensation in my right leg and in the back. Also, if I am walking for more than a few minutes, I am experiencing extreme numbness in the feet and also extreme pain in the lower abdomen, right side. I am literally lying in bed all day, trying to do no effort at all. However, none of the symptoms are improving. On the contrary.

-     I would like to mention that it doesn’t hurt when I press on the abdomen, only when I am moving or walking and that I haven’t really experienced any constipation or diarrhea, only after the first infection I had 2 days of constipation and then one week of diarheea. (doctors said it might have been from the antibiotics).

-      I would also like to mention a detail that I hope it will help in the investigation: 1-2 days after having the colonoscopy, almost all the symptoms disappeared for a few days. Unfortunately, after 4-5 days, all the symptoms reappeared and I feel horrible now. I was wondering here if it’s related to the starving or the type of food that I ate for the colonoscopy preparation.

Please advise what specialist I should see or what tests would you recommend as I am starting a feel a bit desperate right now because I feel I am getting sicker with each day. The gastroenterologist that I’m seeing now insisted to wait two more weeks to see how it progresses, however I feel worse with each day.
Posted Fri, 27 Jul 2012 in Digestion and Bowels
Answered by Dr. Ketan Vagholkar 23 hours later
Thanks for writing in.
From your description you have symptoms related to 3 systems.
1. Digestive system
2. Urinary system.
3. Neurological system.
You have rightly sought advice and treatment from a gastroenterologist and urologist.
For your urinary symptoms you have taken antibiotics adequately perhaps more frequently. As a result the intestinal flora has been altered giving rise to symptoms of indigestion and loose motions.This is a self remmitting condition the recovery of which can be hastened by probiotic therapy. The generalized malaise is due to intestinal malabsorption due to altered organisms.I would suggest only probiotic treatment and plenty of oral fluids with a soft diet for the time being .
The neurological symptoms require a neurologist opinion to be on the safer side.This is to rule out any neurological deficit.There is a possibility of vitamin deficiency which can cause nerve problems.
I hope this answers your querry.
With regards
Above answer was peer-reviewed by
Follow-up: Diagnosed with urinary infection with E-coli. Infection repeats. Which specialist should I see? 1 hour later

Thank you for you answer.

The gastroenterologist also believes this might have been caused by the antibiotics, however, I would like to reiterate that I have not experienced any indigestion, loss of appetite or loose motions so far.

However, my greatest worry right now are the following symptoms:

-burning sensation in the lower back which has now moved on the upper back also
-burning sensation in the right leg
-random aches in the abdominal muscles

For a few weeks I was also experiencing some sort of very intense thrills in the body which I don't really know how to describe better and were mainly present when doing any effort like simply walking for a few minutes.

If there is any other idea that XXXXXXX to mind or any direction that I should take, I would be very grateful.

I hope that the additional details provided above, helps in giving a better picture.

Kind regards,
Answered by Dr. Ketan Vagholkar 31 minutes later
Thanks for the feedback.
The safest and the best approach to the problem would be a neurologist opinion at the earliest.The three symptoms which you have described are purely neurological. The other 2 systems which I had mentioned earlier are within control.
Burning sensation could be a early sign of vitamin deficiency more so Vit B 12. A detailed neurological examination would give a lead to any further investigation required.
I hope this answers your querry.
With Regards
Above answer was peer-reviewed by
Follow-up: Diagnosed with urinary infection with E-coli. Infection repeats. Which specialist should I see? 2 hours later
Thank you for your answer.

I have one final question regarding this.

Is it worth asking for a stool analysis test? Is there any bacteria or virus that could be found in there and could now the cause of this?

Thank you again for your help,
Answered by Dr. Ketan Vagholkar 13 hours later
Thanks for the reply.
Usually stool examination in antibiotic induced lesions is of limited value. A toxin evaluation of the stools for clostidium difficile organisms may turn out to be positive in such cases. But this lead may not be of much therapeutic significance.
I hope this answers your querry.
With regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor